Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Milwaukee, WI

August 2, 2011Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 2, 2011, 5:35 PM CDT for Rock County, Walworth County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 5:35 PM CDT (22:35 UTC)
Expired
Aug 2, 2011, 6:15 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 47 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 5:22 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KMKX 022235
SVRMKX
WIC105-127-022315-
/O.NEW.KMKX.SV.W.0115.110802T2235Z-110802T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...
  SOUTHERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CLINTON...OR 11 MILES EAST OF BELOIT...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELAVAN LAKE...WILLIAMS BAY...DARIEN...SHARON...WALWORTH...
  FONTANA-ON-GENEVA LAKE...ALLENS GROVE AND FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4258 8888 4264 8883 4256 8838 4249 8844
      4249 8878
TIME...MOT...LOC 2235Z 303DEG 24KT 4256 8879
WIND...HAIL 60MPH 1.50IN

$$

DDV
3 follow-up statements
557 
WWUS53 KMKX 022247
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
547 PM CDT TUE AUG 2 2011

WIC105-022257-
/O.CAN.KMKX.SV.W.0115.000000T0000Z-110802T2315Z/
ROCK WI-
547 PM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4249 8878 4262 8873 4256 8838 4249 8844
TIME...MOT...LOC 2247Z 297DEG 24KT 4254 8868

$$

WIC127-022315-
/O.CON.KMKX.SV.W.0115.000000T0000Z-110802T2315Z/
WALWORTH WI-
547 PM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WALWORTH COUNTY UNTIL 615 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SHARON...OR 6 MILES SOUTHWEST OF DELAVAN LAKE...MOVING SOUTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALWORTH...FONTANA-ON-GENEVA LAKE AND WILLIAMS BAY AROUND 555 PM
  CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4249 8878 4262 8873 4256 8838 4249 8844
TIME...MOT...LOC 2247Z 297DEG 24KT 4254 8868
WIND...HAIL 60MPH 1.50IN

$$

WOOD
601 
WWUS53 KMKX 022306
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT TUE AUG 2 2011

WIC127-022315-
/O.CON.KMKX.SV.W.0115.000000T0000Z-110802T2315Z/
WALWORTH WI-
606 PM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WALWORTH COUNTY UNTIL 615 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HEBRON...OR 6 MILES SOUTH OF LAKE GENEVA...MOVING SOUTHEAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL WALWORTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4250 8855 4258 8848 4256 8838 4249 8844
TIME...MOT...LOC 2306Z 297DEG 28KT 4250 8843
WIND...HAIL 60MPH 1.00IN

$$

WOOD
340 
WWUS53 KMKX 022321
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
621 PM CDT TUE AUG 2 2011

WIC127-022331-
/O.EXP.KMKX.SV.W.0115.000000T0000Z-110802T2315Z/
WALWORTH WI-
621 PM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WALWORTH COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4250 8855 4258 8848 4256 8838 4249 8844
TIME...MOT...LOC 2306Z 297DEG 31KT 4247 8838

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT TUE AUG 2 2011

.SHORT TERM...

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

SURFACE LOW PRESSURE WILL CROSS SOUTHERN WISCONSIN EARLY THIS
EVENING AND DRAG A COLD FRONT ACROSS THE AREA. MESO MODELS ARE
HAVING A DIFFICULT TIME HANDLING THIS SYSTEM...BUT GENERALLY AGREE
ON STORMS DEVELOPING OVER THE COUNTY WARNING AREA /CWA/ WITH THE
FRONT. THE DISAGREEMENT IS ABOUT WHERE...SOME SAY THE WESTERN CWA
AND OTHERS SAY THE FAR SOUTHEAST.

SPC MESOANALYSIS SHOWS 1000-2500 J/KG OF MIXED LAYER CAPE OVER MUCH
OF THE SOUTHERN CWA. HOWEVER CIN IS AROUND 150...WITH A STRONG CAP.
SFC HEATING IS WELL UNDERWAY OVER THE SOUTHERN HALF OF THE
CWA...WITH HEAT INDEX VALUES REACHING 100-105F AT MOST OBS SITES AT
SOME POINT THIS MORNING. MKE AND RAC HAVE BOUNCED BACK INTO THE
UPPER 80S FOR TEMPS WITH DEWPOINTS IN THE MID 70S...DESPITE THE LAKE
BREEZE THAT IS PUSHING INLAND TO WAUKESHA AND KENOSHA.

THERE ARE SEVERAL BOUNDARIES IN THE CWA THAT MAY SERVE AS A FOCUS TO
FIRE CONVECTION ABOVE THE CAP AS THE FRONT SWEEPS THROUGH...OR TO
HELP ANY CUMULUS DEVELOPMENT BECOME ENHANCED. THERE IS AN EAST-WEST
ORIENTED OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION UP NORTH
THAT IS NOW ROUGHLY FROM COLUMBIA TO DODGE TO NORTHEAST WAUKESHA
COUNTY THAT IS SLOWLY RETREATING NORTHWARD AND ALSO INTERSECTING THE
LAKE BREEZE BOUNDARY. THERE IS A REGION OF CUMULUS CONGESTUS FROM FLD TO
MSN TO MONROE /EFT/ APPARENT IN THE RADAR BASE REFLECTIVITY AND
VISIBLE SATELLITE IMAGERY. THERE IS ALSO A WIND SHIFT TO THE WNW
BEHIND THIS LATTER BOUNDARY. THE REAL COLD FRONT ON THE BACK SIDE
OF THE SFC LOW IS FROM ROUGHLY LACROSSE TO WATERLOO TO SOUTH
CENTRAL IOWA.

CORE OF 850MB JET IS OVER SOUTH CENTRAL WI AT THIS TIME...AND SFC TO
1KM SHEAR IS 20 TO 30 KT AHEAD OF THE FRONT...ALONG WITH 150 TO 250
HELICITY. GIVEN THESE PARAMETERS...IF ISOLATED SUPERCELLS CAN
DEVELOP JUST AHEAD OF OR ALONG THE FRONT...A TORNADO IS POSSIBLE.
HAIL GREATER THAN 1 INCH IS ALSO POSSIBLE WITH ANY SUPERCELL THAT
DEVELOPS...AS WELL AS SEVERE WIND GUSTS. THEN IF ENOUGH STORMS CAN
DEVELOP ALONG THE FRONT...THEY COULD CONGEAL INTO A SQUALL LINE AND
PRODUCE STRAIGHT-LINE WINDS.

MODELS AND UPSTREAM OBSERVATIONS SHOW THAT THE DEWPOINTS AND TEMPS
WILL NOT FALL VERY QUICKLY BEHIND THE FRONT...SO RAISED THE TEMPS
FOR MIN TEMPS TONIGHT. WINDS SHOULD GRADUALLY VEER FROM NORTHWEST TO
NORTH AND PROBABLY TO NNE DURING WED MORNING HOURS. THERE ARE SOME
HINTS OF LOW CLOUDS ROLLING DOWN THE LAKE WITH A BACKDOOR COLD FRONT
EARLY WED MORNING...SO HINTED TO THAT POSSIBILITY IN THE AVIATION
FORECAST. OTHERWISE...VERY DRY AIR WILL SETTLE INTO THE AREA WITH
HIGH PRESSURE BY WED AFTERNOON...SO VERY FEW CU ANTICIPATED. THERE
WILL BE A RELIEF FROM THE HEAT WITH HIGHS IN THE LOW TO MID 80S AND
DEW POINTS IN THE LOW TO MID 60S.

WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH

HIGH PRESSURE WILL PREVAIL WED NT AND THU AND THEN MOVE EWD WITH A
TRAILING WEST TO EAST HIGH PRESSURE RIDGE FOR THU NT AND FRI. A
SEASONAL AND PLEASANT AIRMASS WILL PREVAIL WITH HIGH TEMPS IN THE
LOWER 80S AND LOW TEMPS/DEWPOINTS IN THE LOWER 60S. WEAK SHORTWAVE
TROUGHS IN THE ZONAL FLOW WILL BRING THUNDERSTORM CHANCES MAINLY
TO THE SOUTH OF WI FOR THU NT THROUGH FRI BUT WAS SUFFICIENTLY
CLOSE TO FORECAST SLIGHT CHANCE IN THE FAR SRN CWA.

.LONG TERM...

SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM

THE MODELS AND SYNOPTIC PATTERN SUPPORT A CLIMATOLOGY FORECAST
THROUGH THE EXTENDED. ZONAL FLOW WITH EMBEDDED WEAK SHORTWAVE
TROUGHS WILL PERSIST WITH A VERY WEAK PRESSURE PATTERN. THUS LOW
POPS ARE FORECAST FOR TSTORMS WITH HIGH/LOW TEMPS NEAR CLIMO.

&&

.AVIATION...VFR CONDITIONS EXPECTED UNTIL THUNDERSTORMS ARRIVE LATE
THIS AFTERNOON AND EVENING WITH AN APPROACHING COLD FRONT. TEMPO
MVFR CIGS AND VSBYS WITH THE STORMS...THOUGH SOME LOWER IFR VSBYS
POSSIBLE IN HEAVIER SHOWERS. NORTH TO NORTHEAST WINDS EARLY WED
MORNING THROUGH MID MORNING COULD BRING SOME LOW IFR CLOUDS DOWN THE
LAKE AND BLEED ONSHORE INTO MKE AND ENW...POSSIBLY UES.
HOWEVER...CONFIDENCE IS LOW.

HIGH PRESSURE WILL SETTLE INTO REGION WED AFTERNOON BRINGING DRY
WEATHER AND LIGHT WINDS THROUGH THU.

&&

.MARINE...CANCELLED SMALL CRAFT ADVY SINCE WINDS WERE NOT MIXING AS
DEEPLY AS PREVIOUSLY EXPECTED. THERE STILL COULD BE A FEW GUSTS TO
25 KNOTS UNTIL A COLD FRONT REACHES THE LAKESHORE EARLY THIS
EVENING...BUT NOT EXPECTING FREQUENT OCCURENCE. WINDS SHIFT TO THE
NORTH BEHIND THE FRONT LATER THIS EVENING...BUT ARE EXPECTED TO
REMAIN BELOW CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ062>072.

LM...NONE.
&&

SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...13
Hazardous weather outlook, Aug 2, 3:54 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT TUE AUG 2 2011

WIZ046-047-051-052-056>060-062>072-030930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF 97 TO 107 WILL FALL INTO THE 90S THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL THEN COOL TEMPERATURES FURTHER.

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS A COOL FRONT APPROACHES FROM MINNESOTA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SMALL CHANCES OF THUNDERSTORMS NEAR THE ILLINOIS BORDER
THURSDAY NIGHT AND FRIDAY AS WEAK LOW PRESSURE PASSES TO THE
SOUTH...AND OVER ALL OF SOUTHERN WISCONSIN FOR SATURDAY THROUGH NEXT
TUESDAY DO TO WEAK UPPER AIR DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-030930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS A COOL FRONT APPROACHES FROM MINNESOTA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM SATURDAY THROUGH
TUESDAY AS WEAK UPPER AIR DISTURBANCES MOVE ACROSS THE REGION.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 2, 5:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             2 E JANESVILLE          42.68N 88.98W
08/02/2011  M2.00 INCH       ROCK               WI   PUBLIC

            TIME ESTIMATED.

&&

WIMBERLEY

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:00 AM CDTHeat AdvisoryMKXDane, Green, Iowa, Jefferson, Kenosha, Lafayette and 5 more15 hr
Aug 2, 5:04 PM CDTSevere Thunderstorm WarningMKXRock, Walworth41 min
Aug 2, 5:08 PM CDTSpecial Marine WarningMKX97 min
Aug 2, 5:49 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth41 min
Aug 2, 5:54 PM CDTSevere Thunderstorm WarningMKXRacine21 min
Aug 2, 6:34 PM CDTSpecial Marine WarningMKX41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.